Maryland, 2024

Damaging Winds in Maryland, May 26, 2024

May 26, 2024 · NWS LWX · 6 events in 4 counties and zones

A large thunderstorm complex resulted in numerous instances of damaging winds over much of the Mid-Atlantic during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A large thunderstorm complex resulted in numerous instances of damaging winds over much of the Mid-Atlantic during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 2:31 PM EST, 4 hours 31 minutes earlier.

Area forecast discussion, May 26, 2:31 PM EST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
331 PM EDT Sun May 26 2024

.SYNOPSIS...
A warm and humid air mass will persist through Memorial Day.
A cold front will push through the area Monday night. A
secondary cold front moves in by mid-week before high pressure
builds in by Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A weak boundary remains draped across the area this afternoon,
with northeast or east winds in some areas, becoming southeast
in others. The boundary will evolve north of the area by
tonight. Storms have been firing along the bay breeze, which may
eventually reach Washington in Baltimore but should be isolated
or widely scattered in nature. Congested cumulus along the
terrain supports model depictions of scattered storms in this
area as well over the next few hours. An isolated strong storm
is possible, although the main threat through the early evening
may be locally heavy rain due to very slow storm motions.

The next area of attention is the long-lived organized squall
line currently moving into eastern Kentucky. Current projections
have this activity reaching the southwestern corner of the CWA
around sunset. While shear and instability will be weaker along
and east of the Appalachians, this complex could have enough
organization to carry a lingering severe risk into our forecast
area before further weakening with eastward extent. However,
there may be enough elevated instability and attendant forcing
to carry at least broken showers and some thunderstorms all the
way across the forecast area heading into the overnight hours.
Additional convection originating from the Ohio Valley could
approach southern areas toward sunrise, but given the preceding
line, this activity will likely dissipate or dive more to the
south where more instability will be available.

Otherwise the overnight will be muggy with lows in the 60s to
near 70. Patchy fog would be most likely west of the Blue Ridge
and central Virginia where there could be some thinness in the
clouds.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Monday morning will feature lots of clouds, with low clouds most
likely across the Baltimore and Washington area. These clouds
may not mix out until midday, and even then, there will be
plenty of mid and high level clouds. This could play a role in
the amount of instability that develops. However, strong forcing
associated with an approaching upper trough, a sharpening
prefrontal surface trough, a moist low level airmass, and
increasing low level jet will overcome limited the instability.
Convection looks to develop during the afternoon, progressing
eastward and exiting by mid evening or so. Shear could support
some supercells, with some support for growth into linear
segments. However, with complex thermodynamics, models still
have a wide range of potential solutions, some of which involve
much more scattered coverage. The primary threat will be
damaging winds, with severe hail possible especially with any
discrete structures. There will also be a tornado threat given
the strong low level wind fields, with a better threat if
surface winds can become south or east of south. Sufficient
storm motions will likely limit the hydro threat, although
periods of weaker MBE vectors may support brief
training/backbuilding with locally heavy totals.

While the first front will push to the east Monday night, a
trough axis will cross the area Tuesday. Instability will be
weak and shallow, and westerly winds will result in some drying.
Therefore showers and thunderstorms should largely be isolated
in nature, with perhaps a higher chance along the Appalachians.
Highs will remain in the upper 70s and lower 80s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A broad area of longwave troughing will extend across much of
eastern North America on Wednesday. While the lead impulse pushes
across the local area Wednesday afternoon, additional disturbances
aloft drop down from Quebec into the northeastern U.S. by later in
the week. The net result of this evolution helps maintain an area of
lower heights across the northeastern states through the end of the
work week. Looking to the surface, with low pressure near the
Atlantic Coast and high pressure approaching from the Great Lakes,
prevailing northwesterlies will maintain a seasonably cool and dry
air mass. By next weekend, upper ridging re-enters the picture which
will allow temperatures and humidity levels to gradually rebound.
This pattern shift also coincides with the first weekend of June and
start of Meteorological Summer.

The initial wave pushing across the area should enhance rain shower
chances on Wednesday. 500-mb temperatures will be plenty cold,
generally running in the -20 to -22C range. Any taller showers could
pose a pea-sized hail threat given the nature of the air aloft.
Additionally, multiple forecast soundings show inverted-V profiles
extending up to around 850-800 mb. Depending on how much evaporative
cooling can take place, some locally stronger winds are possible in
the more pronounced showers. Any threats largely wane after dark
with the loss of daytime heating. Much drier conditions can be
expected on Thursday through Saturday given the influence of high
pressure. Below normal temperatures are likely on Thursday and
Friday with readings in the low/mid 70s (60s across the mountains).
Some chilly overnights are likely given mostly clear skies and light
winds. Most west of the I-95 corridor should see lows falling into
the mid/upper 40s, locally in the upper 30s along the Allegheny
ridgetops. Those along and east I-95 will see lows in the 50s.
Humidity levels stay low through about Saturday before returning by
late next weekend. This is accompanied by a return of shower and
thunderstorm chances on Sunday.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Isolated thunderstorms are developing over the terrain and
along the bay breeze this afternoon. While only a couple storms
may develop along the bay breeze, placement could easily put
them in the vicinity of DCA and BWI, supported by recent CAMs,
so have added this into the TAFs. At the moment, coverage looks
to be too sparse and random to include elsewhere. Remnant
thunderstorms from a squall line in eastern Kentucky will reach
the area this evening or overnight -- generally decreasing
in intensity and coverage with eastward extent. There is enough
agreement on at least a broken line of showers and storms
during the mid evening to overnight that a mention has been
added to all TAF sites. MVFR to IFR ceilings are likely to
develop late tonight and may persist through late morning
Monday. Fog appears most probable at CHO and MRB where skies may
briefly break.

Strong to severe thunderstorms are likely Monday afternoon with
the primary hazard being damaging wind gusts. Uncertainty
remains in timing and coverage however. South winds will likely
gust to around 20 kt during the afternoon. Cold frontal passage
with a shift to westerly winds is expected Monday night.

An isolated shower or thunderstorm is possible Tuesday, but
otherwise VFR conditions are expected.

The threat for showers and even a few thunderstorms may yield some
periods of sub-VFR conditions on Wednesday. Drier weather is
expected thereafter with VFR conditions through Friday. Initial
winds will be out of the west before further backing over to
northwest by Thursday into Friday. Expect daily afternoon gusts up
to around 15 knots before decreasing after dark.

&&

.MARINE...
An isolated thunderstorm is possible this afternoon, although
they should mostly remain inland along the bay breeze.
Southerly winds are expected to increase tonight into Monday as
pressures fall in advance of a strong cold front. SCAs have been
issued for this time frame. SMWs will likely be needed Monday
afternoon into the evening. Severe thunderstorm winds and a
waterspout or two are possible.

SCA conditions may linger into portions of Monday night before
winds shift to the west as a cold front passes. A trough axis
may support an isolated thunderstorm Tuesday.

As a disturbance aloft pushes through on Wednesday afternoon,
showers and a few thunderstorms may impact the waterways. Given
inverted-V profiles on model soundings, there could be some locally
stronger winds that mix down in the taller showers. Thus, Special
Marine Warnings may be needed for portions of Wednesday afternoon
and early evening. Westerly winds shift to northwesterlies late
Wednesday into Thursday. Wind gusts near Small Craft Advisory levels
Wednesday night into Thursday morning. Northwesterlies persist into
Friday with gusts up to 15 knots.

&&

.TIDES/COASTAL FLOODING...
With increasing south/southeast flow, there will be a higher
chance of minor flooding with the Monday morning high tide.
Straits Point, Annapolis, and DC SW Waterfront will be most
susceptible. Westerly winds behind a cold front will lead to
decreasing anomalies through the middle of the week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Monday for ANZ530-
     535-536-538-542.
     Small Craft Advisory from 8 PM this evening to 6 PM EDT Monday
     for ANZ531>534-537-539>541-543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...BRO
AVIATION...ADS/BRO
MARINE...ADS/BRO
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, May 26, 5:23 PM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
623 PM EDT Sun May 26 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-271000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
623 PM EDT Sun May 26 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Thunderstorms capable of producing strong winds are possible over
marine areas will be possible through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a potential for severe storms capable of producing
considerable wind damage, large hail, and the threat for an
isolated tornado Monday afternoon and evening.

Heavy rain from thunderstorms may lead to isolated instances of
flooding Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening and will likely be
needed Memorial Day.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-271000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
623 PM EDT Sun May 26 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for Hampshire county and
southward to Nelson county. Severe thunderstorms with damaging
winds and small hail are possible through late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a potential for severe storms capable of producing
considerable wind damage, large hail, and the threat for an
isolated tornado Monday afternoon and evening.

Heavy rain from thunderstorms may lead to isolated instances of
flooding Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening and will likely be
needed Memorial Day.

MDZ001-501-502-VAZ503-504-WVZ501>506-271000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
623 PM EDT Sun May 26 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect across the Allegheny
Front. Severe thunderstorms with damaging winds and small hail
are possible through late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a potential for severe storms capable of producing
considerable wind damage, large hail, and the threat for an
isolated tornado Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening and will likely be
needed Memorial Day.

The radar

The Pittsburgh radar (KPBZ), 126 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
May 26, 7:02 PM EST
Where
Garrett County, 0.47 mi SW of Sang Run
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
39.565, -79.436

Numerous trees and power lines blew down near the intersection of Sang Run Road and White Rock Road.

Thunderstorm Wind, Allegany

When
May 26, 7:45 PM EST
Where
Allegany County, 1.12 mi N of Piedmont
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.486, -79.027

Trees blew down on Horse Rock Road.

Thunderstorm Wind, Allegany

When
May 26, 8:31 PM EST
Where
Allegany County, 1.13 mi NNW of Pleasant Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.715, -78.639

Trees blew down on Pleasant Valley Road Northeast near Campers Hill Drive.

Thunderstorm Wind, Frederick

When
May 26, 9:52 PM EST
Where
Frederick County, 0.89 mi WNW of Myersville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.506, -77.585

Trees blew down at the intersection of Mount Tabor Road and Michael Road.

Thunderstorm Wind, Washington

When
May 26, 9:56 PM EST
Where
Washington County, 1.18 mi ENE of Funkstown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.626, -77.699

Trees blew down at the intersection of Howell Road and Mount Aetna Road.

Thunderstorm Wind, Washington

When
May 26, 9:56 PM EST
Where
Washington County, 1.52 mi ESE of Mapleville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.520, -77.625

Trees blew down in the 2100 block of Boonsboro Mountain Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2024Every state in 2024This day in weather historyWarnings in Maryland, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171634, 1171635, 1171636, 1171637, 1171638, 1171639.